Texas, 2006

Hail and Damaging Wind in Texas, May 7, 2006

May 7, 2006 · NWS MAF · 9 events in 6 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 4:25 PM CST, 35 minutes earlier.

Area forecast discussion, May 7, 4:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SUN MAY 7 2006

.UPDATE...
HAVE SENT UPDATE TO PRODUCTS TO REFLECT SEVERE TSTM WATCH 305 FOR
MOST PB UNTIL MIDNIGHT.

&&

.PREV DISCUSSION... (ISSUED 239 PM CDT SUN MAY 7 2006)

SHORT TERM...
NOT MUCH CHANGE TO PREVIOUS REASONING.  WARM FRONT IS TRANSLATING
SLOWLY NORTHEAST AS LOW CLOUDINESS ERODES OVER THE NORTHERN PERMIAN
BASIN. TOWERING CUMULUI INVOF K6R6 SHOWS THE MOST PROMISE...WITH
ADDITIONAL DEVELOPMENT LIKELY NORTHWESTWARD TO BETWEEN KE38 AND
KFST. MORE CONDITIONAL AREA NORTH ACROSS THE WESTERN BASIN...
STARTING TO SEE SOME CUMULUS DEVELOPMENT BUT THINK WE NEED TO GET
INTO THE LOWER 80S...PROBLEMATIC AS WERE GETTING CLOSE TO PEAK
HEATING.  T/TD SPREADS SOUTH OF THE PECOS ARGUE AGAINST A
SIGNIFICANT TORNADO THREAT...BUT LOW MLCAPES COINCIDENT WITH THE
BEST LOW LEVEL HELICITY OVER THE NORTHERN BASIN LIKEWISE SUGGEST
DIMINISHED TORNADOGENIC POTENTIAL. KINEMATIC AND THERMODYNAMIC
PROGS CONTINUE TO SUPPORT A 3D STORM MODE WITH LARGE HAIL...
POTENTIALLY AS HUGE AS WHAT WE SAW OVER THE NORTHERN BASIN LAST
WEEK...THE PRIMARY THREAT.

AFTER SUNSET...CONVECTIVE CHANCES SHOULD DIMINISH AS THE PBL
STABILIZES.  WE WILL SEE THE DRYLINE MORE OR LESS HOLD ITS OWN
OVERNIGHT BEFORE BEGINNING TO MIX/ADVECT EAST SHORTLY BEFORE
DAYBREAK.  NOT AS CONFIDENT ON LOW STRATUS RETURN OVER THE EASTERN
HALF OF THE CWFA AS WAS THE CASE YESTERDAY...THE MOISTURE DEPTH IS
FORECAST TO DIMINISH OVERNIGHT AND THERE SHOULD BE ENOUGH CIRRUS
OVERHEAD TO MITIGATE STRATUS FORMATION SOMEWHAT.

SEE NO REAL REASON TO DEVIATE FROM THE ONGOING FORECAST FOR MIN
TEMPS OVERNIGHT.  ALL OTHER ELEMENTS TREND TOWARD THE NAM THROUGH
08/12Z.

LONG TERM...
A MORE TRANQUIL WEATHER PATTERN WILL RETURN TO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO MONDAY THROUGH WEDNESDAY. MODELS ARE IN
GENERAL AGREEMENT IN SPREADING MUCH DRIER AIR THROUGH THE FORECAST
AREA MONDAY AFTERNOON AS THE SURFACE TROUGH/DRYLINE AXIS BECOMES
ORIENTED FROM THE EASTERN PANHANDLE SOUTHWARD INTO WEST CENTRAL
TEXAS. SURFACE WINDS WILL SHIFT TO THE WEST/SOUTHWEST BEHIND THIS
FEATURE. GOOD THERMAL RIDGING WILL BRING A RETURN TO ABOVE NORMAL
TEMPERATURES MONDAY AFTERNOON. A CUTOFF LOW NEAR THE BAJA REGION
WILL DAMPEN AS IT EJECTS EASTWARD ACROSS NORTHERN MEXICO AND INTO
SOUTH CENTRAL TEXAS TUESDAY. THIS WILL BRING SOME INCREASED MID
AND HIGH CLOUDINESS TO SOUTHERN AREAS TUESDAY AFTERNOON AND
EVENING. SURFACE LOW PRESSURE WILL STRENGTHEN OVER THE NORTHERN
PERMIAN BASIN...WITH CONTINUED THERMAL RIDGING AND ABOVE NORMAL
TEMPERATURES ANTICIPATED ACROSS MOST LOCATIONS ALONG THIS FEATURE.
BROAD CYCLONIC FLOW ALOFT WILL PERSIST ACROSS THE NORTHERN U.S.
TUESDAY AND WEDNESDAY AS AN UPPER LEVEL LOW TRACKS FROM MONTANA TO
MINNESOTA. A COLD FRONT LOOKS TO PUSH SOUTHWARD INTO THE TEXAS
PANHANDLE OR TEXAS SOUTH PLAINS AREA TUESDAY EVENING. IF
CONVECTION OR AN MCS DEVELOPS OVER THE PANHANDLE BEHIND THIS
BOUNDARY LATE TUESDAY...THE FRONT WILL LIKELY BE GIVEN AN
ADDITIONAL PUSH SOUTHWARD INTO OUR CWA LATE TUESDAY NIGHT.

THE GFS MODEL SHOWS THE FRONTAL BOUNDARY REMAINING QUASISTATIONARY
ACROSS THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS
REGION...AND SOUTHEASTWARD INTO THE TRANS PECOS WEDNESDAY THROUGH
FRIDAY. SLIGHTLY COOLER TEMPS ARE EXPECTED NORTHEAST OF THIS
FEATURE THROUGH THIS TIME FRAME...WITH CONTINUED THERMAL
RIDGING/HOT TEMPERATURES TO THE SOUTHWEST. INCREASING MOISTURE AND
INSTABILITY BEHIND THE BOUNDARY COMBINED WITH A SERIES OF
SHORTWAVES MOVING ACROSS THE REGION WITHIN NORTHWEST FLOW ALOFT WILL
SUPPORT ADDING A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
AND NORTHEASTERN AREAS FRIDAY AND SATURDAY.

FIRE WEATHER...
LIKE YESTERDAY...RED FLAG CONDITIONS CONTINUE ACROSS THE GUADALUPE
MOUNTAINS PRESENTLY...AND LIKE YESTERDAY...WE EXPECT LITTLE CHANGE
BEFORE RH RECOVERY COMMENCES TONIGHT. CONSEQUENTLY WE WILL CONTINUE
THE RED FLAG WARNING UNTIL 08/02 UTC. 20 FOOT WINDS LOOK A BIT
MARGINAL FOR A FIRE WEATHER WATCH MONDAY...BUT WILL INCREASE TUESDAY.
THE CURRENT WATCH HAS THIS COVERED AND WE SEE NO REASON TO CHANGE
ATTM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 1 PM CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 7, 1:33 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN MAY 7 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SUN MAY 7 2006 /133 PM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND A PORTION OF SOUTHEASTERN
NEW MEXICO. THIS SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO EAST OF A TATUM NEW MEXICO...MENTONE
TEXAS...TO SANDERSON TEXAS LINE. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES ARE ALSO POSSIBLE OVER THE NORTHERN PERMIAN
BASIN LATE THIS AFTERNOON AND THIS EVENING.

WESTERLY WINDS AND VERY DRY AIR CAN BE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS THROUGH EARLY EVENING. THESE WEATHER
CONDITIONS ALONG WITH VERY HIGH FIRE DANGER WILL CREATE FAVORABLE
CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF WESTERLY WINDS AND VERY DRY AIR IS EXPECTED
ACROSS THE GUADALUPE MOUNTAINS ON TUESDAY. THESE WEATHER
CONDITIONS ALONG WITH VERY HIGH FIRE DANGER WILL CREATE FAVORABLE
CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS
AFTERNOON AND EVENING ACROSS LEA COUNTY NEW MEXICO SOUTH AND EAST
ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND TRANS
PECOS REGIONS OF WEST TEXAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
STATEMENTS AND WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Upton

When
May 7, 5:00 PM CST to 5:35 PM CST
Where
Upton County, Mc Camey
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.133, -102.233

Nickel to golfball size hail fell from to McCamey to Rankin.

Hail, Pecos

When
May 7, 6:00 PM CST
Where
Pecos County, 1 mi S of Bakersfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -102.283

Hail, Upton

When
May 7, 6:15 PM CST
Where
Upton County, Rankin
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.217, -101.900

The public reported hail a little smaller than golfball size in Rankin.

Hail, Crane

When
May 7, 6:40 PM CST to 6:42 PM CST
Where
Crane County, 15 mi N of Crane
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -102.350

Golfball to baseball size hail fell along U.S. Highway 385 north of Crane.

Hail, Ector

When
May 7, 6:55 PM CST
Where
Ector County, Pleasant Farms
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.683, -102.317

Hail, Midland

When
May 7, 6:55 PM CST to 7:05 PM CST
Where
Midland County, 24 mi SW of Midland
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.750, -102.367

Baseball size hail fell east of Pleasant Farms on Farm to Market Road 1787.

Hail, Midland

When
May 7, 7:12 PM CST
Where
Midland County, 14 mi SW of Midland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.850, -102.250

Nickel size hail fell on Farm to Market Road 1788, seven miles south of Interstate 20.

Hail, Terrell

When
May 7, 7:15 PM CST to 7:25 PM CST
Where
Terrell County, 34 mi NE of Dryden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.400, -101.717

A NWS cooperative observer reported nickel to quarter size hail and 60 mph winds. A trucker at the intersection of Texas Highway 349 and Farm to Market Road 2400 reported golfball size hail covering the road.

Thunderstorm Wind, Terrell

When
May 7, 7:15 PM CST to 7:25 PM CST
Where
Terrell County, 34 mi NE of Dryden
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
30.400, -101.717

A NWS cooperative observer reported nickel to quarter size hail and 60 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510498, 5510499, 5510503, 5510500, 5510504, 5510505, 5510506, 5510501, 5510502.